Hail, Hillsborough
- When
- May 3, 5:15 PM EST to 5:20 PM EST
- Where
- Hillsborough County, 0.72 mi NNW of Boyette
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 27.849, -82.286
Scattered thunderstorms developed along sea breeze boundaries during the afternoon hours. One of these storms dropped hail up to the size of nickels in Hillsborough County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Scattered thunderstorms developed along sea breeze boundaries during the afternoon hours. One of these storms dropped hail up to the size of nickels in Hillsborough County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 3, 1:37 PM EST, 3 hours 38 minutes earlier.
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
237 PM EDT Wed May 3 2017
...RED FLAG CONDITIONS EXPECTED THIS AFTERNOON...
.SHORT TERM (Tonight - Thursday)...
The main upper level feature that will influence the weather through
the short term period will be a deepening trough over the central
U.S. This trough is very apparent on the water vapor imagery this
afternoon extending south through western Oklahoma and Texas. A 130+
knot upstream jet max will help to deepen this trough as it
progresses eastward. A closed upper low develops in the base of this
trough over Arkansas by early Thursday morning. This trough will dig
well into the central Gulf of Mexico by late Thursday evening. This
will lend support to a developing surface low and frontal boundary
near LA/AR later tonight. Models are in good agreement with the
track and intensity of this system tracking it northeast toward
Kentucky by Thursday night with a trailing front moving across the
Florida peninsula.
Some stray showers are popping up on radar in Lee County and is
expected to continue through the afternoon hours. Showers will end
my late evening and conditions will remain dry until later on
Thursday as the next weather system approaches the region. The
trailing cold front with the associated low mentioned above is
expected to bring the highest rain chances through the period.
Rainshowers and thunderstorms will begin over the northern coastal
waters by late Thursday morning, tracking southeast over the Nature
Coast by late Thursday afternoon and then the main front and highest
rain chances move through west central and southwest Florida on late
Thursday evening into early Friday morning. On the backside of this
front, some much cooler and drier air will filter into the region.
Temps on Thursday are expected to be slightly cooler than today due
to increasing cloud cover and will further cool down to 8-10 degrees
below average on Friday and Saturday.
&&
.MID TERM/LONG TERM (Thursday Night-Tuesday)...
Models in good agreement with large upper low spinning through the
Ohio River Valley Thursday Night and Friday. Series of vort lobes
swinging around base of the system through the Deep South pushing
surface cold front over the area with best rain chances we've seen
in awhile Thursday Night into Friday. Much needed rainfall totals of
.25 to .50 inches areawide with heavier amount possible and POPs
around 60 percent as the pre frontal line of thunderstorms moves
through. SPC still has most of the area in marginal risk for severe
storms with this system as well and will continue to closely monitor
the system.
Behind the front, NW aloft to push much cooler and drier surface
high pressure system into the region with temps falling from below
to well below normal early May averages for the weekend on breezy NW-
N winds.
Early next week, high pressure moves into the Atlantic with easterly
low level winds that will moderate temps and humidity to around
seasonal normals.
&&
.AVIATION...
03/18Z-04/18Z. Expect prevailing VFR through the period. Slightly
more moisture across south FL could result in some stray showers
spreading as far north as PGD in the afternoon, so will hold VCSH at
PGD/FMY/RSW from 20-03Z. Winds remain light out of the ESE to
SE...except TPA/PIE/SRQ shift to onshore in the afternoon.
&&
.MARINE...
Winds will remain light today in the 5-10 knot range out of the east
with an afternoon sea breeze component near the coast. Winds
increase from the south tonight and reach exercise caution speeds
mainly offshore and in the north as the gradient tightens between
high pressure to the east and an approaching frontal boundary moving
in from the west. Winds briefly slacken some as the front moves
through the waters, although thunderstorms will bring locally higher
winds and seas. Winds behind the front become west and northwest and
initially will be at advisory speeds, but diminish by Sunday and
into next week.
&&
.FIRE WEATHER...
Dry air continues to filter into the northern counties today.
Long durations of low RH and ERC values of 37 and higher will
support Red Flag warnings for Levy...Hernando...and Polk counties.
Increasing moisture along with expected rainfall will preclude low
RH concerns Thursday and Friday as a front approaches and moves into
the area. The front exits the state late Friday or early
Saturday...dragging in some drier air resulting in low RH for the
weekend.
&&
.Preliminary Point Temps/PoPs...
TPA 73 86 69 77 / 10 20 60 40
FMY 70 88 72 79 / 30 0 40 60
GIF 69 90 67 78 / 10 10 50 50
SRQ 71 84 69 77 / 20 10 70 40
BKV 67 89 64 76 / 0 10 60 30
SPG 74 85 69 77 / 20 20 60 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Red Flag Warning until 8 PM EDT this evening for Coastal
Hernando-Coastal Levy-Inland Hernando-Inland Levy-
Polk.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/Wynn
MID TERM/LONG TERM/DECISION SUPPORT...25/DavisHazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 538 AM EDT Wed May 3 2017 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-032145- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 538 AM EDT Wed May 3 2017 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Isolated thunderstorms are possible. Thunderstorms that develop will be capable of producing gusty winds...brief heavy rains... and deadly lightning strikes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. ...THUNDERSTORM IMPACT... On Thursday thunderstorms are expected. Thunderstorms will be capable of producing strong gusty winds...locally heavy rains... and frequent deadly lightning strikes. ...RIP CURRENT IMPACT... On Friday and Saturday high surf may produce rip currents along area beaches. ...MARINE IMPACTS... On Friday wind speeds around 20 knots will create hazardous boating conditions for small craft operators. ...FIRE WEATHER IMPACT... From Saturday through Tuesday critical fire weather conditions may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Paxton
The Tampa radar (KTBW), 20 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683891.